Alert archive / Indiana / Tornado Warnings in 2021
Tornado Warning 8, NWS Indianapolis, IN
NWS Indianapolis, IN issued this tornado warning at Jul 29, 2021, 8:14 PM EDT for Decatur County, Rush County, Shelby County, Indiana. It was in force for 31 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 29, 2021, 8:14 PM EDT (00:14 UTC)
- Expired
- Jul 29, 2021, 8:45 PM EDT
- In force
- 31 min
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
Counties Decatur County, IN, Rush County, IN, Shelby County, IN
The radar
The Indianapolis radar (KIND), 69 km from the middle of the area, began a volume at 00:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 29, 8:14 PM EDT | TORNADO | 2 S Waldron, IN | NWS STORM SURVEY CONFIRMED AN EF1 TORNADO WITH MAX WIND SPEED OF 90 MPH AND A PATH LENGTH OF 0.71 MILES. THE MAX WIDTH WAS 50 YARDS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 0.2 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2113 J/kg
- Mixed-layer CIN
- -24 J/kg
- Mixed-layer LCL
- 691 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 137 m²/s²
- 0-3 km storm-relative helicity
- 139 m²/s²
- Significant tornado parameter
- 1.7
- Supercell composite
- 9.2
The text
As transmitted.
684
WFUS53 KIND 300014
TORIND
INC031-139-145-300045-
/O.NEW.KIND.TO.W.0008.210730T0014Z-210730T0045Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Indianapolis IN
814 PM EDT Thu Jul 29 2021
The National Weather Service in Indianapolis has issued a
* Tornado Warning for...
Southeastern Shelby County in central Indiana...
Southwestern Rush County in central Indiana...
Central Decatur County in central Indiana...
* Until 845 PM EDT.
* At 814 PM EDT, a severe thunderstorm capable of producing a tornado
was located 9 miles southeast of Shelbyville, moving southeast at
20 mph.
HAZARD...Tornado.
SOURCE...Weather spotters reported funnel cloud.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Milford around 830 PM EDT.
Other locations in the path of this tornadic thunderstorm include
Adams, Burney, Sandusky, Greensburg and Letts.
This includes Interstate 74 between mile markers 119 and 138.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This Tornado Warning replaces the Severe Thunderstorm Warning issued
for the same area.
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3918 8557 3929 8569 3935 8568 3935 8576
3940 8581 3954 8566 3939 8534
TIME...MOT...LOC 0014Z 317DEG 16KT 3942 8566
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$
CPWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this tornado warning went out at Jul 29, 7:08 PM EDT, 1 hour 6 minutes earlier.
Area forecast discussion, Jul 29, 7:08 PM EDT, 1 hour 6 minutes before
Area Forecast Discussion National Weather Service Indianapolis IN 708 PM EDT Thu Jul 29 2021 ...Updated Aviation Discussion... .Short Term...(This evening through Friday night) Issued at 300 PM EDT Thu Jul 29 2021 Residual cloud debris from convective activity over Illinois has been infiltrating central Indiana for most of the day, inhibiting the severe threat. Nonetheless, a few showers and thunderstorms have managed to break through over the northwest counties with the cold front right on the edge of the forecast warning area. They are struggling to maintain any intensity though as they drift southward with MLCAPE values only around 1000 J/kg. There is plenty of SBCAPE though near 4000 J/kg with temperatures in the mid to upper 80s and dew points in the mid to upper 70s. Meanwhile, effective bulk shear is around 30 kts with that cold front quickly approaching the area. So, any breaks in the cloud cover, and convective development will be fast. At this point though, confidence is low and the best chances will likely be over the southern counties this evening with any last minute clearing and frontal passage. And, CAMs seem to support this trend with a quick downward trend from north to south during the Fri 00-03Z time and all of the forecast area dry by Friday morning. After the frontal passage tonight, the hot, humid airmass will finally break, and it will feel much different tomorrow. Daytime highs are projected to only top off in the upper 70s to mid 80s with comfortable dew points in the upper 50s/low 60s as high pressure strengthens over the area. && .Long Term...(Saturday through Thursday) Issued at 300 PM EDT Thu Jul 29 2021 On Saturday, an impulse in the northwest flow aloft will move into southern Illinois. This will bring some forcing, mainly to the southwest forecast area. Moisture will not be that impressive with deeper moisture to the south of the area. Will have some chance PoPs mainly southwest. On Sunday, a cold front will move through the area, bringing in another shot of cooler air. Another upper wave will accompany the front, but the best forcing will be northeast of central Indiana. However, the issue will once again be available moisture, with winds mainly having a west or north component to them. Will only go with some slight chance PoPs. The remainder of the long term will see central Indiana underneath an upper trough. However, at the surface, high pressure will be in control. At the moment, with the surface high and plenty of dry air in the lower levels, will just go dry through the remainder of the long term period. Thanks to the upper trough and a flow of cooler air, temperatures will be cooler than normal through the period. && .Aviation...(00Z TAF Issuance) Issued at 708 PM EDT Thu Jul 29 2021 IMPACTS: - Convection still possible at KIND through around 1-2z, possible at KBMG through around 2-3z. KLAF/KHUF should be about finished with lightning potential. - Quick visibility deterioration to MVFR in any heavy showers/storms that do form. - Winds from northwest this evening, possibly becoming more northerly overnight. DISCUSSION: Scattered storms moving southeast through central Indiana are mainly along/south of I-70 at this point. There are still a few showers north of that line, but not seeing lightning in those. Could still see impacts at KIND/KBMG, but may just be in the vicinity and not directly overhead. Overnight drier air will move in from the north and this should prevent fog formation. && .IND WATCHES/WARNINGS/ADVISORIES... Heat Advisory until 8 PM EDT this evening for INZ051>053-060>063- 067>071. && Short Term...TDUD Long Term...50 Aviation...CP
Hazardous weather outlook, Jul 29, 3:36 PM EDT, 4 hours 38 minutes before
Hazardous Weather Outlook National Weather Service Indianapolis IN 336 PM EDT Thu Jul 29 2021 INZ021-028>031-035>049-051>057-060>065-067>072-301945- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone- Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam- Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby- Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess- Martin-Lawrence-Jackson-Jennings- Including the cities of Delphi, Flora, Williamsport, West Lebanon, Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington, Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers, Carmel, Noblesville, Anderson, Muncie, Winchester, Clinton, Newport, Rockville, Greencastle, Plainfield, Brownsburg, Danville, Indianapolis, Greenfield, New Castle, Terre Haute, Brazil, Clay City, Spencer, Martinsville, Mooresville, Greenwood, Franklin, Shelbyville, Rushville, Sullivan, Linton, Bloomfield, Bloomington, Nashville, Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals, Bedford, Mitchell, Seymour, Brownstown, and North Vernon 336 PM EDT Thu Jul 29 2021 This hazardous weather outlook is for central Indiana. .DAY ONE...This Afternoon and Tonight. Strong and severe thunderstorms are possible through this evening. Damaging winds will be the main severe concern, but large hail is possible and an isolated tornado can not be ruled out. Cloud to ground lightning, brief heavy rain and localized flooding are also possible. The combination of temperatures in the lower and middle 90s and dew points in the middle and upper 70s will result in the heat index reaching 100 to 105 degrees at times over the Wabash Valley through this evening. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. There is a small chance of thunderstorms over southwestern sections Saturday afternoon and evening. Severe weather is not expected. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible through this evening. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind
In the hours before
Special weather statement, Jul 29, 4:19 PM EDT, 3 hours 55 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
419 PM EDT Thu Jul 29 2021
INZ030-038-292045-
Clinton-Tipton-
419 PM EDT Thu Jul 29 2021
...A STRONG THUNDERSTORM WILL AFFECT CLINTON AND WESTERN TIPTON
COUNTIES...
At 415 PM EDT, a strong thunderstorm was located over Frankfort,
moving east at 35 mph.
Winds in excess of 30 mph and half inch hail are possible with this
storm.
Locations impacted include...
Frankfort, Kirklin, Michigantown and Kempton.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4040 8631 4039 8631 4039 8628 4037 8628
4037 8624 4039 8624 4038 8611 4022 8616
4022 8624 4018 8624 4018 8632 4029 8662
4042 8653
TIME...MOT...LOC 2015Z 289DEG 28KT 4032 8649
TDUDSpecial weather statement, Jul 29, 5:01 PM EDT, 3 hours 13 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
501 PM EDT Thu Jul 29 2021
INZ040-048-049-292145-
Henry-Madison-Hancock-
501 PM EDT Thu Jul 29 2021
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN MADISON...NORTHEASTERN
HANCOCK AND WESTERN HENRY COUNTIES...
At 500 PM EDT, a strong thunderstorm was located 8 miles southwest of
Anderson, moving east at 35 mph.
Winds in excess of 30 mph and half inch hail are possible with this
storm.
Locations impacted include...
Anderson, New Castle, Pendleton, Fortville, Ingalls, Spiceland,
Shirley, Markleville, Kennard, Wilkinson, Sulphur Springs, Mount
Summit, Cadiz, Springport and Greensboro.
This includes the following highways...
Interstate 69 between mile markers 215 and 229.
Interstate 70 between mile markers 116 and 124.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3980 8541 3992 8588 3993 8588 3993 8586
3995 8586 4006 8581 4007 8529
TIME...MOT...LOC 2100Z 282DEG 29KT 3999 8576
TDUDSpecial weather statement, Jul 29, 6:01 PM EDT, 2 hours 13 minutes before
Special Weather Statement National Weather Service Indianapolis IN 601 PM EDT Thu Jul 29 2021 INZ057-292230- Rush- 601 PM EDT Thu Jul 29 2021 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN RUSH COUNTY... At 600 PM EDT, a strong thunderstorm was located near Rushville, or 12 miles west of Connersville, moving southeast at 30 mph. Wind gusts up to 50 mph and half inch hail are possible with this storm. Locations impacted include... Rushville, Glenwood and Mays. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 3970 8556 3978 8544 3978 8530 3950 8530 TIME...MOT...LOC 2200Z 316DEG 27KT 3965 8538 TDUD
Local storm report, Jul 29, 7:26 PM EDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
726 PM EDT THU JUL 29 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0659 PM HEAVY RAIN 1 NE RUSHVILLE 39.62N 85.44W
07/29/2021 M1.14 INCH RUSH IN COCORAHS
RAIN AMOUNT IN ABOUT 1 HOUR TIME.
APPROXIMATE LOCATION.
&&
BHSpecial weather statement, Jul 29, 7:43 PM EDT, 31 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
743 PM EDT Thu Jul 29 2021
INZ056-057-065-300015-
Rush-Decatur-Shelby-
743 PM EDT Thu Jul 29 2021
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN SHELBY...
SOUTHWESTERN RUSH AND NORTHWESTERN DECATUR COUNTIES...
At 743 PM EDT, a strong thunderstorm was located near Shelbyville,
moving southeast at 25 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Shelbyville, Greensburg, Adams, Milford, Geneva, Morristown, St.
Paul, Fairland, Milroy, Burney, Waldron, Moscow, Manilla and
Sandusky.
This includes Interstate 74 between mile markers 109 and 133.
If outdoors, consider seeking shelter inside a building.
LAT...LON 3927 8562 3934 8569 3935 8568 3935 8569
3956 8589 3968 8572 3946 8536
TIME...MOT...LOC 2343Z 316DEG 22KT 3956 8574
CPSpecial weather statement, Jul 29, 7:52 PM EDT, 22 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
752 PM EDT Thu Jul 29 2021
INZ057-065-300015-
Rush-Decatur-
752 PM EDT Thu Jul 29 2021
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN RUSH AND
NORTHEASTERN DECATUR COUNTIES...
At 751 PM EDT, a strong thunderstorm was located near Lake Santee, or
13 miles northwest of Batesville, moving southeast at 20 mph.
Winds in excess of 40 mph are possible with this storm. Weak
rotation has also been seen with this storm.
Locations impacted include...
Greensburg, Newpoint, Sandusky, Lake Santee, Clarksburg and New
Salem.
This includes Interstate 74 between mile markers 135 and 144.
LAT...LON 3924 8535 3943 8554 3956 8538 3951 8530
3927 8530
TIME...MOT...LOC 2351Z 315DEG 19KT 3944 8538
CPThe office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 29, 8:11 PM EDT | Severe Thunderstorm Warning | IND | Decatur, Shelby | 34 min |
| Jul 29, 8:45 PM EDT | Severe Thunderstorm Warning | IND | Decatur, Shelby | 45 min |
| Jul 29, 9:06 PM EDT | Special Weather Statement | IND | Knox | 39 min |
| Jul 29, 9:30 PM EDT | Severe Thunderstorm Warning | IND | Bartholomew, Decatur, Shelby | 45 min |
| Jul 29, 9:37 PM EDT | Areal Flood Advisory | IND | Bartholomew, Decatur, Shelby | 5 hr |
| Jul 29, 10:14 PM EDT | Severe Thunderstorm Warning | IND | Bartholomew, Decatur, Shelby | 21 min |
| Jul 29, 10:24 PM EDT | Flash Flood Warning | IND | Bartholomew, Decatur, Shelby | 3 hr |
| Jul 30, 1:13 AM EDT | Areal Flood Warning | IND | Bartholomew, Decatur, Shelby | 6 hr |
| Jul 30, 3:42 AM EDT | River Flood Warning | IND | Bartholomew | 8 hr |
Nearby
Tornado Warnings in Indiana, 2021Every tornado warning in 2021Tornadoes in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.